Alert archive / New York / Special Weather Statements in 2013
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 8, 2013, 12:46 AM EDT for Jefferson County, New York. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2013, 12:46 AM EDT (04:46 UTC)
- Expired
- Aug 8, 2013, 1:45 AM EDT
- In force
- 59 min
- Issued by
- NWS Buffalo, NY
County Jefferson County, NY
The radar
The Ft Drum radar (KTYX), 54 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.8 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 851 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
956
WWUS81 KBUF 080446
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1246 AM EDT THU AUG 8 2013
NYZ007-080545-
JEFFERSON NY-
1246 AM EDT THU AUG 8 2013
...STRONG THUNDERSTORM MOVING INTO WESTERN JEFFERSON COUNTY...
* AT 1240 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WINDS UP TO 45
MPH...SMALL HAIL...AND HEAVY RAINFALL. THIS STORM WAS LOCATED 19
MILES SOUTHWEST OF CLAYTON...AND MOVING EAST AT 25 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
CAPE VINCENT...
CHAUMONT...
WATERTOWN...
LAFARGEVILLE...
DEPAUVILLE...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4431 7571 4388 7575 4392 7614 4394 7615
4398 7622 4395 7627 4396 7629 4405 7631
4407 7637 4410 7638 4416 7631 4418 7632
4420 7629 4419 7624 4425 7611
$$
HITCHCOCKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 11:18 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 7, 11:18 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1118 PM EDT WED AUG 7 2013 .SYNOPSIS... SOUTHERLY WINDS BETWEEN HIGH PRESSURE OFF THE EAST COAST AND A COLD FRONT APPROACHING FROM THE MIDWEST WILL KEEP WARM AND MORE HUMID CONDITIONS TO OUR AREA TONIGHT...ALONG WITH A CHANCE FOR A FEW SHOWERS AND THUNDERSTORMS. SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD LATER TONIGHT AND THURSDAY MORNING AS THE FRONT MOVES ACROSS WESTERN AND CENTRAL NEW YORK. SOMEWHAT UNSETTLED WEATHER WILL LAST INTO FRIDAY. && .NEAR TERM /THROUGH THURSDAY/... WESTERN NEW YORK HAS BEEN IN A DRY SLOT THROUGH THE EVENING HOURS IN THE WAKE OF AN EXITING SHORTWAVE WHICH SPARKED AN MCS TO OUR SOUTH. THIS WILL CHANGE TONIGHT AS THE FRONTAL BOUNDARY CONTINUES TO TROP TOWARD OUR REGION. MODEL GUIDANCE HAS STRUGGLED IN HANDLING THIS CONVECTION...WITH THE NAM/HRRR SHOWING THE BEST HANDLE ON THE ONGOING CONVECTION. STRONG THUNDERSTORMS HAVE REACHED THE NORTH SHORES OF LAKE ONTARIO...AND SHOULD SLIDE EAST-SOUTHEAST WITH THE DROPPING FRONT. THIS AREA WILL LIKELY MAKE IT INTO THE EASTERN LAKE ONTARIO REGION AROUND MIDNIGHT...BUT WITH MORE STABLE AIR IN PLACE THE STORMS SHOULD WEAKEN WITH TIME. THIS SAID...THE STORMS ARE QUITE STRONG NOW...SO THE LIMITED REMAINING SEVERE POTENTIAL STEMS FROM IF THESE STORMS CAN HOLD TOGETHER OVER THE NEXT COUPLE HOURS AS THEY TRACK TOWARD JEFFERSON COUNTY. OTHERWISE...THERE IS ONLY SPARSE SHOWERS AND THUNDERSTORMS ALONG THE FRONT WEST OF ROCHESTER. THIS WILL BRING AN INCREASING CHANCE FOR PRECIPITATION ACROSS THE NIAGARA FRONTIER...AND OTHER PORTIONS OF WESTERN NEW YORK LATER TONIGHT. WHILE NAM/HRRR GUIDANCE SUGGEST THESE MAY EXPAND A BIT...CONFIDENCE IN MEASURABLE PRECIPITATION HAS DIMINISHED A BIT GIVEN THE BROKEN ACTIVITY ALONG THE BOUNDARY. FOR THURSDAY...THE FRONTAL BOUNDARY WILL BE STALLED ACROSS OUR REGION. THERE WILL BE A MARGINAL CHANCE FOR SHOWERS IN THE MORNING...WITH INCREASING CHANCES DURING THE AFTERNOON HOURS WILL ANY MODEST DAYTIME HEATING...AND DEVELOPING LAKE BREEZE CONVERGENCE BOUNDARIES. FOR TEMPERATURES...THE CONTINUED INFLUX OF WARM AND HUMID AIR THROUGH THE NIGHT...THE OVERNIGHT LOWS WILL BE IN THE MIDDLE TO UPPER 60S AND EVEN NEAR 70 IN DOWNSLOPING AREAS ACROSS THE LAKE PLAINS AND IN URBAN AREAS. WITH THE SLOW PASSAGE OF THE COL FRONT ON THURSDAY...EXPECT HIGH TEMPS TO REACH THE UPPER 70S TO LOWER 80S. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... MATURE SURFACE LOW PRESSURE AND PARENT UPPER LEVEL LOW WILL BE CENTERED OVER NORTHERN ONTARIO PROVINCE NEAR THE HUDSON BAY THURSDAY EVENING. A COLD FRONT ORIENTED FROM A TRIPLE POINT LOW OVER THE CANADIAN MARITIMES SOUTHWEST ACROSS THE ADIRONDACKS TO THE OHIO VALLEY WILL BE STALLING/SLOWING AS IT BECOMES PARALLEL WITH THE UPPER LEVEL FLOW. A SURFACE WAVE WILL LIFT NORTHEAST ALONG THE FRONT THURSDAY EVENING. A SWATH OF SHOWERS ASSOCIATED WITH THIS WAVE AND POSSIBLY SOME EMBEDDED LIGHTING LOOKS TO SHIFT ACROSS THE SOUTHERN TIER INTO THE FINGER LAKES AND ACROSS CENTRAL NEW YORK IN THE EVENING. ITS NORTHERN EDGE MAY EVEN BRING SOME LIGHT RAIN TO THE NIAGARA FRONTIER. THE SHOWERS WILL SHIFT EAST INTO CENTRAL AND EASTERN NEW YORK OVERNIGHT. THE SURFACE WAVE WILL SHIFT NORTH ACROSS NEW ENGLAND THROUGH FRIDAY WHILE ACTING TO SHOVE THE COLD FRONT WELL SOUTH AND EAST OF THE FORECAST AREA. A CHANCE OF RAIN WILL LINGER ACROSS THE FINGER LAKES AND NORTH COUNTY FRIDAY MORNING OTHERWISE EXPECT WESTERN AND NORTH CENTRAL NEW YORK TO BE RAIN FREE BY MID-AFTERNOON BEHIND THE FRONT. THE 12Z NAM IS THE ONLY OUTLIER IN THIS SCENARIO AS IT FORECASTS A SECOND SURFACE WAVE TO LIFT ALONG THE FRONT EARLY FRIDAY WITH ANOTHER ROUND OF RAIN ACROSS WNY THROUGH THE AFTERNOON. THIS IDEA HAS BEEN DISCOUNTED WITH THE MAJORITY OF FORECAST MODELS SHOWING DRY CONDITIONS ON FRIDAY. CANADIAN PRAIRIE SOURCED HIGH PRESSURE WILL BUILD ACROSS THE GREAT LAKES REGION THROUGH FRIDAY AND INTO SATURDAY WITH SEASONABLY COOL TEMPERATURES AND DRY SUNNY CONDITIONS TO START OFF THE WEEKEND. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... AN AMPLIFIED WESTERN RIDGE AND EASTERN TROUGH 500MB PATTERN WILL BE IN PLACE ACROSS SOUTHERN CANADA OVER THE WEEKEND. ZONAL FLOW IN THE BASE OF THE EASTERN CANADIAN TROUGH WILL EXTENDING FROM THE NORTHERN PLAINS EAST ACROSS THE GREAT LAKES TO THE NORTHEAST STATES. THIS SHOULD KEEP SEASONABLY COOL AND DRY WEATHER IN PLACE FOR AT LEAST SUNDAY AND MONDAY. MEDIUM RANGE MODELS THEN SHOW THE NEXT STRONG VORTICITY MAX/DISTURBANCE TO DROP INTO THE BASE OF THIS TROUGH ACROSS THE GREAT LAKES MONDAY NIGHT AND LIFTING INTO ATLANTIC CANADA ON TUESDAY. THE 00Z ECMWF IS MUCH DRIER AHEAD OF THE TROUGH AXIS THAN THE 12Z GFS SHOWING JUST A LIMITED SHOWER THREAT. THE GFS SHOWS MORE OF A FRONTAL ORIENTATION. HAVE ONLY INCLUDED A SLIGHT CHANCE OF SHOWERS FOR NOW MONDAY NIGHT IN TO TUESDAY UNTIL MORE MODEL AGREEMENT CAN BE MADE. BY WEDNESDAY HIGH PRESSURE EITHER LINGERS OR BUILDS BACK ACROSS NEW YORK DEPEND ON WHICH MODEL YOU LOOK AT BUT WILL KEEP WEDNESDAY DRY. THE LINGERING TROUGH OVER EASTERN CANADA WILL KEEP SEASONABLY COOL TEMPERATURES IN PLACE ACROSS THE FORECAST AREA THROUGH MID NEXT WEEK WITH NO STRONG CONNECTION TO THE GULF OR ATLANTIC. && .AVIATION /03Z THURSDAY THROUGH MONDAY/... FOR THE 03Z TAF CYCLE...SHOWERS AND THUNDERSTORMS ALONG A FRONTAL BOUNDARY WILL DROP FROM N-S ACROSS THE REGION LATE TONIGHT...GRADUALLY WEAKENING AS THEY DO. THUNDERSTORMS MAY BRING BRIEF PERIODS OF HEAVY RAIN...LOWERING VSBY TO 2SM OR LESS. OUTSIDE OF THUNDERSTORMS...EXPECT MAINLY VFR CONDITIONS. LINGERING LOW MOISTURE MAY RESULT IN SOME LOW CLOUDS OR FOG AT JHW...OR BRIEF PERIODS OF MVFR CIGS ELSEWHERE. ON THURSDAY...EXPECT ONLY SCATTERED LIGHT SHOWERS IN THE MORNING...WITH SHOWERS AND THUNDERSTORMS A BIT MORE WIDESPREAD DURING THE AFTERNOON HOURS. OUTLOOK... THURSDAY NIGHT AND FRIDAY...MAINLY VFR WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. SATURDAY AND SUNDAY...VFR. MONDAY...VFR WITH CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS. && .MARINE... AS A COLD FRONT CROSSES THE CENTRAL LAKES LATE TONIGHT AND EASTERN LAKES ON THURSDAY...THE WINDS WILL SWITCH TO THE WEST SOUTHWEST AND DIMINISH. HIGH PRESSURE IS FORECAST TO SETTLE ACROSS THE EASTERN LAKES ON FRIDAY. SMALL CRAFT ADVISORY CONDITIONS ARE NOT EXPECTED. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...WCH NEAR TERM...APFFEL/WCH SHORT TERM...SMITH LONG TERM...SMITH AVIATION...APFFEL MARINE...APFFEL/WCH
Hazardous weather outlook, Aug 7, 9:11 PM EDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 911 PM EDT WED AUG 7 2013 NYZ001>008-010>014-019>021-085-090115- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 911 PM EDT WED AUG 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-090115- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 911 PM EDT WED AUG 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Local storm report, Aug 7, 8:14 PM EDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
814 PM EDT WED AUG 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM TSTM WND DMG 3 NNW HAMBURG 42.76N 78.86W
08/07/2013 ERIE NY BROADCAST MEDIA
PHOTO OF TREE DOWN ON WGRZ CHANNEL 2 WEBSITE.
&&
EVENT NUMBER BUF1300260
JAMLocal storm report, Aug 7, 8:19 PM EDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
819 PM EDT WED AUG 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM TSTM WND DMG 4 N HAMBURG 42.78N 78.83W
08/07/2013 ERIE NY BROADCAST MEDIA
PHOTO OF TREES DOWN ON WGRZ CHANNEL 2 WEBSITE.
&&
EVENT NUMBER BUF1300261
JAMSpecial weather statement, Aug 8, 12:46 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1246 AM EDT THU AUG 8 2013
NYZ007-080545-
JEFFERSON NY-
1246 AM EDT THU AUG 8 2013
...STRONG THUNDERSTORM MOVING INTO WESTERN JEFFERSON COUNTY...
* AT 1240 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WINDS UP TO 45
MPH...SMALL HAIL...AND HEAVY RAINFALL. THIS STORM WAS LOCATED 19
MILES SOUTHWEST OF CLAYTON...AND MOVING EAST AT 25 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
CAPE VINCENT...
CHAUMONT...
WATERTOWN...
LAFARGEVILLE...
DEPAUVILLE...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4431 7571 4388 7575 4392 7614 4394 7615
4398 7622 4395 7627 4396 7629 4405 7631
4407 7637 4410 7638 4416 7631 4418 7632
4420 7629 4419 7624 4425 7611
HITCHCOCKThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 11:33 PM EDT | Special Marine Warning | BUF | 117 min | |
| Aug 8, 2:28 AM EDT | Special Weather Statement | BUF | Chautauqua, Erie, Genesee, Wyoming | 92 min |
| Aug 8, 3:35 AM EDT | Special Weather Statement | BUF | Livingston, Monroe, Ontario, Wayne | 85 min |
| Aug 8, 4:03 AM EDT | Special Weather Statement | BUF | Allegany, Cattaraugus, Chautauqua | 57 min |
| Aug 8, 5:08 AM EDT | Special Weather Statement | BUF | Allegany, Cattaraugus | 52 min |
| Aug 8, 5:10 AM EDT | Special Weather Statement | BUF | Wayne | 65 min |
| Aug 8, 2:37 PM EDT | Special Weather Statement | BUF | Wyoming | 38 min |
| Aug 8, 3:14 PM EDT | Special Weather Statement | BUF | Wyoming | 46 min |
| Aug 8, 3:17 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Livingston, Wyoming | 58 min |
| Aug 8, 4:03 PM EDT | Special Weather Statement | BUF | Ontario | 57 min |
| Aug 8, 4:26 PM EDT | Special Weather Statement | BUF | Wyoming | 79 min |
| Aug 8, 6:27 PM EDT | Areal Flood Advisory | BUF | Livingston, Wyoming | 3 hr |
Nearby
Special Weather Statements in New York, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.